Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 4  |  Page : 482--483

A case of look-alike medication errors

Hetal D Shah1, Megha Shah2,  
1 Consultant Cardiac Anaesthetist, Sterling Hospital, Vadodara, India
2 Department of Pharmacology, Medical College, Vadodara, Gujarat, India

Correspondence Address:
Megha Shah
Department of Pharmacology, Medical College, Vadodara, Gujarat
India




How to cite this article:
Shah HD, Shah M. A case of look-alike medication errors.Indian J Pharmacol 2011;43:482-483


How to cite this URL:
Shah HD, Shah M. A case of look-alike medication errors. Indian J Pharmacol [serial online] 2011 [cited 2020 Jul 10 ];43:482-483
Available from: http://www.ijp-online.com/text.asp?2011/43/4/482/83127


Full Text

Sir,

The National Coordinating Council for Medication Errors Reporting and Prevention (NCC MERP) was formed by the US Food and Drug Administration (FDA) to actively promote the reporting, understanding, and prevention of medication errors through the coordinated efforts of its member associations and agencies and to focus on ways to enhance the patient safety. It defines medication error as "any preventable event that may cause or lead to inappropriate medication use or patient harm, while the medication is in the control of the health-care professional, patient, or consumer". [1] Such events may be related to professional practice, health-care products, procedures, and systems, including prescribing, order communication, product labelling, packaging and nomenclature, compounding, dispensing, distribution, administration, and education use.

In a study by the FDA that evaluated reports of fatal medication errors from 1993 to 1998, the most common error involving medications was related to the improper dose, accounting for 41% of fatal medication errors. Giving the wrong drug and using the wrong route of administration each accounted for 16% of the errors. Almost half of the fatal medication errors occurred in people over the age of 60. Older people may be at a greater risk for medication errors because they often take multiple prescription medications. [2]

Steps taken by the US FDA to curtail the medication errors are listed below:Reviewing drug names to minimize confusion

The federation has launched "Name Differentiation Project" and issued letters to manufacturers of look-alike name pairs to voluntarily revise the visual appearance of their established names [3] (e.g. acetahexamide and acetazolamide)Working with drug companies to improve labelling/packaging

The NCC has suggested a restriction on caps and ferrules of injectables (except for convey warnings) and the use of innovative labelling.Use of bar codes

The use of machine-readable codes on all medication packages and containers is considered as a promising technology to reduce medication errors.Analyzing reported errors

The FDA is analyzing the errors for causality and trying to prevent them. Creating guidances for industry

The NCC has also developed recommendations for prescribing, dispensing, manufacturing and storage to prevent medication errors and patient harm.Educating the public

Public education and awareness about medication errors is essential for its prevention.[4]

We present a case of medication error here due to look-alike medications.

An elderly male patient was operated for coronary arterial bypass grafting (CABG) and was recovering from anaesthesia in postoperative cardiac ICU. He was showing signs of recovery, and slow weaning from ventilator was just initiated. As a part of the protocol, arterial sample was sent for blood gas analysis after half an hour of arriving in ICU. The report showed mild metabolic acidosis due to hypothermia. Sodium bicarbonate was given intravenously slowly. A few seconds after injection, the patient developed bradycardia followed by cardiac standstill. Cardiac resuscitation was initiated immediately according to the standard protocol. Patient was revived successfully with intravenous bolus injection of adrenaline, calcium and sodium bicarbonate.

Root cause analysis was established by one of the consultants while cardiac resuscitation was going on, and to their surprise, they found five broken ampoules of potassium chloride lying on the patient's medication table. In order to follow the instructions given by the physician to correct the acidosis, the staff attending the patient had transfused 50 ml, i.e. 100 mEq of potassium chloride instead of 50 ml, i.e. 50 mEq of sodium bicarbonate. This happened because of the similar color of the labels of sodium bicarbonate and KCl. Both the ampoules were from the same pharmaceutical company and both of them were of 10 ml and with red label. Apart from that, both the medications were kept on the same rack side by side. Use of different size ampoules (e.g. 25 ml ampoule of 7.5% sodium bicarbonate and 10 ml ampoule of potassium chloride 2 mEq/ml) kept at different places could have prevented such look-alike medication error.

Poor handwriting, use of abbreviations, unclear verbal orders, memory lapse, and the large volume of medications currently in use are some of the risk factors for look-alike medication errors. Risk reduction strategies may include awareness of look-alike medications, installing pop-up alerts in computer systems, prescribing medications by their generic names, placing eye-catching labels and warning stickers on storage bins, storing medications in nonadjacent areas, and advising patients to remain alert for potential mix-ups with look-alike sound-alike medications. [5]

References

1U.S. Food and Drug Administration, "Medication error reports." Available from: http://www.fda.gov/Drugs/DrugSafety/MedicationErrors/default.htm. [last cited on 2010 Nov 3].
2U.S. Food and Drug Administration. "Strategies to reduce medication errors."Available from: http://www.fda.gov/Drugs/ResourcesForYou/Consumers/ucm143553.htm. [last cited on 2010 Nov 3].
3U.S. Food and Drug Administration. "Name Differentiation Project."Available from: http://www.fda.gov/Drugs/DrugSafety/MedicationErrors/default.htm#DrugProductsAssociatedwithMedicationErrors. [last cited on 2010 Nov 3].
4FDA 101: Medication Errors, 20 Feb,2009. Available from: http://www.fda.gov/consumer/updates/medicationerrors031408.html. [last cited on 2010 Nov 3].
5Schulmeister L. Look-alike, sound-alike oncology medications. Clin J Oncol Nurs 2006;10:35-41.